Texas, 2020

Hail in Texas, March 18, 2020

March 18, 2020 · NWS AMA · 1 event in 1 county or zone

Isolated thunderstorms developed during the late afternoon along a surface low pressure trough. One thunderstorm over the southeast Texas Panhandle produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the late afternoon along a surface low pressure trough. One thunderstorm over the southeast Texas Panhandle produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 2:44 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 18, 2:44 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
344 PM CDT Wed Mar 18 2020

.MESOSCALE UPDATE...This Afternoon and Tonight.
An upper low located off the Baja California coast is progressing
east to northeast, and showing signs of becoming negatively
tilted as it rounds the base of a large upper low in Nevada. A
shortwave disturbance located northwest-southeast across Arizona
and southwest New Mexico, coupled with a strong H2-H3 100 to 120
kt jet aloft, will help provide lift in the area during the
afternoon and evening hours. The difficulty with this scenario is
the timing of the upper level disturbance coinciding with the best
periods of lift owing to the jet max passing overhead. Present
scenarios, based upon projections of where both features are
located, is that timing will be key with when these features must
overlay with coincident surface features.

At the surface, moisture return behind a trough that moved through
earlier this morning is being closely monitored. As of time of
writing, surface dew point temperatures in the 50s to near 60 are
already being observed from Hereford east to Goodnight and
northeast to McLean. Upstream in Lubbock's CWA, we are seeing dew
points predominantly in the 50s across the western portion and
upper 50s to lower 60s in the east. It is expected that moisture
advection will continue into mainly the southeastern half of the
Texas Panhandle this afternoon and evening, maximized with the
southerly to southeasterly LLJ right around sunset this evening.
This "just-in-time" return moisture flow would arrive about the
same time as upper level divergence is maximized by a passing
negatively tilted disturbance.

Assessing this morning's sounding, along with forecast Skew-T's,
there is pronounced capping over the region this afternoon. A
surface trough has mixed east and should sharpen into a dryline
that will start to retreat west towards the east-central Texas
Panhandle this afternoon and evening. How far west this feature
retreats will greatly determine who will be impacted by severe
weather potential late this afternoon and evening. Soundings, both
forecast and observed, show surface-based CAPE values in the far
southeastern Texas Panhandle around 1500 to 2000 J/kg. Bulk shear
from 0-6km is expected to increase to around 50 to 60 kts, while
0-1km bulk shear will approach 20 kts. Further west and north,
CAPE values decrease to around 1000 to 1500 J/kg mainly east of
Amarillo and south of Canadian. The most favorable hodograph
profiles are in the southeastern Texas Panhandle, which is where
the LCLs will be low (around 1000 meters).

Timing for thunderstorm development, based on the above, could
start in the far southwestern Texas Panhandle around 5 to 7 PM.
These storms should progress towards the east and cross the
dryline boundary around 7 to 9 PM, with the strongest storms
underway around 8 PM to midnight in the eastern Panhandles. All
hazards are possible in the southeastern Texas Panhandle (a line
from Clarendon to Wheeler and points southeast), with hail up to
2 inches in diameter, wind gusts up to 70 MPH and a tornado or
two. For the remainder of the eastern Texas Panhandle, hail up to
the size of half dollars and damaging wind gusts up to 60 MPH will
be possible. With all storms, heavy rainfall could occur,
especially out east where precipitable water values are around an
inch. Activity should exit the region and wane after midnight with
southwesterly winds in place thereafter with a drying airmass
arriving.

Bieda

&&

.SHORT TERM...Thursday.
An upper level disturbance will be lifting away from the region,
with strong pressure gradients in place across mainly the Texas
Panhandles during the day on Thursday. Subsidence behind the
departing system, along with a LLJ of around 30-40 kts below H7,
should mix down to the surface making for strong westerly winds
during the day time hours. Given the strong winds behind a Pacific
cold front that had passed the previous day, high temperatures
should reach the 60s areawide. Given the downsloping nature of
this wind, drying conditions could present limited fire weather
concerns in the far northwestern Panhandles Thursday afternoon
(outlined below).

Bieda

&&

.FIRE WEATHER...Recent rainfalls across the region have sent ERC-G
values down to lower 25th percentile for fuels. Additional rain,
mainly across the southeastern 2/3 of the combined Panhandles,
will help keep ERC-G values in the lower 15th percentile and
mitigate fire weather concerns in that portion of the area. The
northwestern Panhandles, such as Dalhart to Guymon and points
northwest, may not see as much precipitation and elevated fire
weather conditions are possible tomorrow. Westerly 20-foot winds
of around 20 to 30 MPH with higher gusts, and minimum relative
humidity values around 18 percent, will present RFTI values in the
3 to 4 range. Since the entire contribution of the RFTI is from
the wind, if a fire can ignite (especially from usual spark
sources with strong winds), there may be a short window Thursday
afternoon where initial attack fires might prove difficult to
control.

Bieda

&&

.LONG TERM...Thursday night through Wednesday.
The northern stream cold front will continue moving across the
fcst area Thursday evening with a decent shot of cold air in its
wake. Winds will slowly diminish during this time period as well.
A weak upper level shortwave trof is progged to track across the
region Saturday night. Utilized the model consensus blend of pops
for this period, which equates to slgt chc to chc values for a
mix of light rain and light snow over northern and eastern
sections. Otherwise, dry weather is in store for the OK and TX
Panhandles Thursday night through Saturday, and Sunday through
Wednesday. Warmer temperatures are also expected Sunday through
Wednesday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                47  64  28  47  28 /  60   0   0   0   0
Beaver OK                  52  67  24  45  22 /  70   0   0   0   0
Boise City OK              43  63  22  44  25 /  40   5   0   0   0
Borger TX                  51  66  29  49  28 /  60   0   0   0   0
Boys Ranch TX              47  65  26  49  28 /  80   0   0   0   0
Canyon TX                  47  64  27  48  27 /  60   0   0   0   0
Clarendon TX               51  68  30  48  28 /  70   0   0   0   0
Dalhart TX                 45  63  23  46  25 /  70   0   0   0   0
Guymon OK                  48  67  24  45  24 /  60   0   0   0   0
Hereford TX                46  63  27  49  27 /  70   0   0   0   0
Lipscomb TX                54  68  26  46  24 /  90   0   0   0   0
Pampa TX                   50  65  27  47  26 /  60   0   0   0   0
Shamrock TX                54  69  30  48  27 /  70   0   0   0   0
Wellington TX              54  71  32  49  28 /  70   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Mar 18, 1:54 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CDT Wed Mar 18 2020

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop this evening and tonight
across the Oklahoma and Texas Panhandles. Some storms will have
the potential to become strong to severe with large hail, damaging
winds and isolated tornadoes the primary hazards. In addition,
the strongest storms will be capable of producing heavy rainfall,
which may lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sustained southwest to west winds around 35 mph will be possible
Thursday across most of the Oklahoma and Texas Panhandles, and a
Wind Advisory may become necessary.

If sufficient rain does not occur Wednesday evening, then elevated
fire weather conditions will likely develop Thursday across the
western Oklahoma Panhandle and parts of the far northwest Texas
Panhandle due to minimum relative humidity values near 20 percent
along with southwest winds of 25 to 35 mph with higher gusts,
shifting to the northwest late Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should be ready for possible
activation this evening and tonight.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday over the western
Oklahoma Panhandle and parts of the far northwest Texas Panhandle.

02

The radar

The Altus AFB radar (KFDR), 118 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Collingsworth

When
March 18, 5:48 PM CST
Where
Collingsworth County, 5.71 mi E of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.860, -100.120

Dime to quarter size hail fell east of Wellington on U.S. Highway 203.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876127.